Alert archive / Florida / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 36, NWS Melbourne, FL

May 30, 2020Orange County, Osceola County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at May 30, 2020, 8:17 PM EDT for Orange County, Osceola County, Florida. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2020, 8:17 PM EDT (00:17 UTC)
Expired
May 30, 2020, 8:45 PM EDT
In force
28 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Orange County, FL, Osceola County, FL

The radar

The Melbourne radar (KMLB), 70 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 00:00Z, 0.3 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 00:00Z on 2020-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 429 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 00:00Z on 2020-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
429 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
1124 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-57 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.1

Open this sounding in Storm Lab

The text

As transmitted.

397 
WUUS52 KMLB 310017
SVRMLB
FLC095-097-310045-
/O.NEW.KMLB.SV.W.0036.200531T0017Z-200531T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
817 PM EDT Sat May 30 2020

The National Weather Service in Melbourne has issued a

* Severe Thunderstorm Warning for...
  South central Orange County in east central Florida...
  North central Osceola County in east central Florida...

* Until 845 PM EDT.

* At 816 PM EDT, a severe thunderstorm was located over Austin
  Tindall Park, or near Buena Ventura Lakes, moving south at 5 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Orlando, Kissimmee, Buena Ventura Lakes, East Lake Toho and Austin
  Tindall Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2839 8133 2837 8123 2826 8129 2830 8141
TIME...MOT...LOC 0016Z 017DEG 6KT 2835 8131 

HAIL...<.75IN
WIND...60MPH
 
$$

Weitlich
1 follow-up statement
656 
WWUS52 KMLB 310032
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
832 PM EDT Sat May 30 2020

FLC095-097-310045-
/O.CON.KMLB.SV.W.0036.000000T0000Z-200531T0045Z/
Orange FL-Osceola FL-
832 PM EDT Sat May 30 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR SOUTH CENTRAL ORANGE AND NORTH CENTRAL OSCEOLA COUNTIES...

At 831 PM EDT, a severe thunderstorm was located over Buena Ventura
Lakes, moving south at 5 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Orlando, Kissimmee, Buena Ventura Lakes, East Lake Toho and Austin
Tindall Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2839 8133 2837 8123 2826 8129 2830 8141
TIME...MOT...LOC 0031Z 017DEG 6KT 2832 8132 

HAIL...<.75IN
WIND...60MPH
 
$$

Weitlich

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 2:47 PM EDT, 5 hours 30 minutes earlier.

Area forecast discussion, May 30, 2:47 PM EDT, 5 hours 30 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
247 PM EDT Sat May 30 2020

.DISCUSSION...

Current-Tonight...Weak troughing aloft exists across the southeast
U.S. today brining westerly flow aloft to the region. Overall a weak
pressure pattern remains in place at the surface across ECFL with
early morning light SWRLY over the interior and backing to ESE/SE
along the coast due to the early sea breeze initiation. This early
initiation has lead to an earlier ignition of convection near the
east coast. Both east/west coast sea breezes will be active today
with the majority of activity piling up across the eastern/central
peninsula by late day/early evening. Similar threats continue from
storms: frequent cloud to ground lightning, gusty winds of 40-50 mph
in a few stronger cells, and torrential downpours leading to a quick
2-3 inches of rain locally in a short period of time under heaviest
activity. This could cause localized/nuisance flooding in some
areas, especially where heavy rains have fallen recently. Steering
flow appears to be light and toward the E or NE, but later day
boundary collisions could create some additional slow erratic motion
from cells.

Showers and storms will persist into evening, especially toward the
east coast where steering will bring activity to the coast and
adjacent waters past nightfall. Scattered coverage in the evening
will taper off to isolated by around 11 PM.

Conditions overnight muggy with temperatures slowly sinking into the
U60s to L70s areawide for mins.

Sunday-Tuesday...(Previous Discussion Slightly Modified)...Mid level
trough covering the NE CONUS will shift eastward into the western
Atlantic and amplify as additional short wave energy drops SE and
offshore into the mean trough position. As this occurs, a mid level
ridge with an meridional axis will build east across the SE CONUS
and FL. At the surface, a weak surface front will drop southward
into NOFL Sun night and through ECFL Mon-Mon night, with high
pressure building into Florida behind it Tue.

Expect a little slower convective day Sun, (POPs 20 Treasure
Coast/30-40 elsewhere). Dearth of surface/steering flow, coupled
with expected early initiation will lead to another round of slow
moving storms with torrential rainfall and CG lightning the primary
concerns, along with brief wet microburst winds. Flow shifts to
onshore for Mon-Tue as deeper moisture/higher POPs gets shunted
southward. Mode of convection will become more of showers/isolated
TS as freshening onshore flow lowers diurnal instability some, and
makes for a more diffuse/faster moving ECSB. POPs MON 20-30 north/40-
50 south, decreasing to 20 north/30-40 south Tue. Will also see
small threat for nocturnal showers materialize, mainly central/south.
Max temps U80s coast/L90s inland Sun, L80s coast/M-U80s inland Mon
and L80s for all by Lake Co (M80s) Mon. Mins mainly in the 70s, with
U60s away from the coast Tue night owing to drier air allowing for
more of nocturnal temp drop.

Wednesday-Saturday...There remains significant disparity in the
extended range with how the model guidance handles the evolution of
the Central American Gyre (CAG) pattern late next week. This in turn
impacts the downstream flow pattern across Florida. A piece of
vorticity is forecast to eject out of the gyre Wed-Thu, and lift
north to NW into the GOMEX. The ECM brings this much closer to FL
than either the GFS/CMC, which turn the feature westward. The latter
models keep more ridging across FL while the ECM eventually rebuilds
the ridge over the state Fri-Sat as a larger portion of the gyre
ejects out toward the western GOMEX. The ECM also shows deeper
moisture over the area late next week than either GFS/CMC.

Per model consensus, the forecast continues to show POPs (20-40)
confined from Brevard south Wed, steadily increasing to 40-50 for
Fri-Sat, closer to the wetter ECM. Temps remain a bit below normal
for Wed, then near climo from Thu onward.

&&

.AVIATION...VFR conditions outside of convection over the next 24
hours. Warm, moist, unstable atmosphere has lead to early ignition
of showers and storms across ECFL today. Light SW/WSW flow over the
interior with coastal TAF sites veering SE/ESE this afternoon. The
majority of showers and storms will form across the eastern/central
part of the peninsula late afternoon/early evening along the E/W
coast sea breezes. Activity will diminish thru mid-late evening.
MVFR in/around storms (ISOLD-SCT IFR).

&&

.MARINE...Today-Tonight...ESE/SE winds near the coast and S/SSE over
the open Atlc this afternoon and forecast to gradually veer to
SSW/SW again this evening/overnight. We have seen an earlier
ignition and higher coverage of convection along the coast early
this afternoon. Mariners across the intracoastal waterways and near
shore Atlc waters will need to keep an eye to the sky for
threatening weather. Threats include frequent cloud to water
lightning, torrential downpours, and wind gusts in excess of 35 kts.
Seas 2 ft very near shore and south of Stuart with generally 3-4 ft
elsewhere.

Sun-Wed...(Previous Discussion)...Benign marine conditions (outside
of diurnal storms) remain in the forecast for Sun. Deteriorating
wind/seas still on tap for early next week as a frontal boundary
sags south through the peninsula, with a strengthening pressure
ridge building south across the Atlantic Mon-Tue. ENE to E winds
will approach 20kt, with season building to 5-7ft, with headlines
for SCA beyond 20nmi expected late Mon through Tue. Winds/seas begin
to ease as the ridge expands eastward over the western Atlantic,
allowing winds to decrease as they veer slightly to SE.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  71  91  74  85 /  40  30  30  20
MCO  72  94  74  92 /  30  40  20  40
MLB  72  90  75  85 /  20  40  30  40
VRB  71  91  72  86 /  20  40  30  40
LEE  73  94  73  92 /  20  40  10  20
SFB  72  93  73  88 /  30  40  30  30
ORL  73  93  75  90 /  30  40  20  30
FPR  70  91  73  86 /  20  40  20  40

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

FORECAST...Sedlock
IMPACT WEATHER....Leahy
AVIATION...Watson
Hazardous weather outlook, May 30, 8:27 AM EDT, 11 hours 50 minutes before
Hazardous Weather Outlook...Updated
National Weather Service Melbourne FL
827 AM EDT Sat May 30 2020

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-310000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
827 AM EDT Sat May 30 2020

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
Scattered to numerous lightning storms will develop across most
of east central Florida this afternoon, with the greatest coverage
of storms across the inland areas from Interstate 95 in Volusia and
northern Brevard counties, west to the I-4 corridor. Developing
storms will be slow moving toward the east, but expect some erratic
movement due to boundary collisions and weak steering flow late in
the day. The strongest storms will be capable of producing dangerous
cloud to ground lightning, torrential downpours, and strong wind
gusts of 40 to 50 mph.

Persons outdoors should remain alert for changing weather
conditions, and be prepared to go indoors and wait for the storms to
pass before returning outdoors.

.FLOOD IMPACT...
Locally heavy rainfall is expected. Heaviest rainfall amounts of
2 to 3 inches are possible within a one to two hour period.
Considering previous rainfall this past week, minor flooding of
roads, culverts, and low lying and poor drainage areas will be
possible.

.RIP CURRENT IMPACT...
There is a Moderate risk of life-threatening rip currents today at
all east central Florida beaches. While dangerous rip currents will
be present all day the risk will be greatest through Noon today and
again after 6 PM this evening, due to tidal effects. Be sure to
always swim at a life guarded beach and never swim alone.

.MARINE THUNDERSTORM GUST IMPACT...
Scattered to numerous showers and lightning storms will develop near
the east coast and into the interior. Some storms over the interior
will move toward the east coast during mid through late afternoon.
Some of these storms could produce wind gusts in excess of 34 knots
over inland lakes and coastal waterways.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
Scattered to numerous showers and lightning storms will occur Sunday
and diminish in coverage from early through the middle of next week.
Deadly cloud to ground lightning strikes, localized flooding from
heavy rainfall, and gusty winds are the main threats.

The risk of rip currents will likely be moderate into early next
week.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today and tonight.

Sedlock

In the hours before

Special weather statement, May 30, 4:54 PM EDT, 3 hours 23 minutes before
Special Weather Statement
National Weather Service Melbourne FL
454 PM EDT Sat May 30 2020

FLZ058-059-064-302145-
St. Lucie FL-Okeechobee FL-Martin FL-
454 PM EDT Sat May 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ST. LUCIE...EAST
CENTRAL OKEECHOBEE AND NORTHWESTERN MARTIN COUNTIES UNTIL 545 PM
EDT...

At 454 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Four Seasons Estates, or 11 miles northeast of
Treasure Island, moving south at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Indiantown and J And S Fish Camp.

LAT...LON 2708 8066 2711 8066 2717 8072 2740 8074
      2740 8054 2707 8045
TIME...MOT...LOC 2054Z 353DEG 12KT 2732 8064

Weitlich
Special weather statement, May 30, 6:23 PM EDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Melbourne FL
623 PM EDT Sat May 30 2020

FLZ041-044-046-302300-
Northern Lake County FL-Seminole FL-Inland Volusia FL-
623 PM EDT Sat May 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SEMINOLE...
NORTHEASTERN LAKE AND CENTRAL VOLUSIA COUNTIES UNTIL 700 PM EDT...

At 622 PM EDT, Doppler radar was tracking a strong thunderstorm over
Cassia, moving southeast at 10 mph. Additional strong storms over
DeLand will also continue.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Deltona, Sanford, DeLand, Lake Mary and Orange City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2896 8112 2874 8137 2897 8162 2920 8135
TIME...MOT...LOC 2222Z 313DEG 10KT 2892 8145

Weitlich
Special weather statement, May 30, 6:46 PM EDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Melbourne FL
646 PM EDT Sat May 30 2020

FLZ045-302330-
Orange FL-
646 PM EDT Sat May 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ORANGE COUNTY UNTIL 730
PM EDT...

At 645 PM EDT, Doppler radar was tracking a strong thunderstorm over
Wedgefield, moving southwest at 15 mph. Additional strong storms
are developing over Orlando.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Orlando, Winter Park, Maitland, Wedgefield and Avalon Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2862 8140 2862 8133 2861 8132 2861 8098
      2842 8097 2845 8143
TIME...MOT...LOC 2245Z 034DEG 13KT 2851 8109

Weitlich
Special weather statement, May 30, 7:00 PM EDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Melbourne FL
700 PM EDT Sat May 30 2020

FLZ041-044>046-302345-
Northern Lake County FL-Orange FL-Seminole FL-Inland Volusia FL-
700 PM EDT Sat May 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR SEMINOLE...EAST CENTRAL LAKE...
NORTH CENTRAL ORANGE AND CENTRAL VOLUSIA COUNTIES UNTIL 745 PM EDT...

At 659 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lake Mary, moving south at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Deltona, Sanford, Altamonte Springs, Oviedo and Winter Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2885 8148 2894 8129 2861 8115 2863 8146
TIME...MOT...LOC 2259Z 349DEG 19KT 2879 8138

Weitlich
Special weather statement, May 30, 8:01 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service Melbourne FL
801 PM EDT Sat May 30 2020

FLZ045-053-310045-
Osceola FL-Orange FL-
801 PM EDT Sat May 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ORANGE AND NORTH
CENTRAL OSCEOLA COUNTIES UNTIL 845 PM EDT...

At 800 PM EDT, Doppler radar was tracking a strong thunderstorm over
Oak Ridge, moving east at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Orlando, Kissimmee, Ocoee, Windermere and Bay Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2837 8164 2859 8149 2852 8114 2822 8137
TIME...MOT...LOC 0000Z 283DEG 11KT 2847 8144

Weitlich

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 8:01 PM EDTSpecial Weather StatementMLBOrange44 min
May 30, 8:30 PM EDTAreal Flood AdvisoryMLBOrange, Osceola90 min
May 30, 8:41 PM EDTSpecial Weather StatementMLBOsceola49 min
May 30, 8:44 PM EDTSevere Thunderstorm WarningMLBOsceola46 min
May 30, 9:23 PM EDTAreal Flood AdvisoryMLBOsceola82 min
May 30, 9:24 PM EDTSpecial Weather StatementMLBOsceola51 min
May 31, 3:34 PM EDTSpecial Weather StatementMLBVolusia26 min
May 31, 4:01 PM EDTSpecial Weather StatementMLBSeminole29 min

Nearby

Severe Thunderstorm Warnings in Florida, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.